1300 882 303

Categories

fda-consumer-update-mixing-medications-and-dietary-supplements

Mixing medications and supplements? Check with a health professional first.

The US FDA recently released a consumer update warning people to take care when mixing medications and dietary supplements.

It’s a timely reminder to make sure that your health professional understands both mainstream and complementary medicines. It’s also part of the reason we practice integrative pharmacy and why we offer free phone consultations.

Certain dietary supplements can change absorption, metabolism, or excretion of a medication and therefore affect its potency. “You may be getting either too much or too little of a medication you need,” the FDA warns.

For example, drugs for heart disease, depression, treatments for organ transplants, and birth control pills are less effective when taken with St. John’s Wort, an herbal supplement. Depending on the medication involved, the results can be serious.

In addition, warfarin (a prescription blood thinner), ginkgo biloba (an herbal supplement), aspirin and vitamin E (a supplement) can each thin the blood. Taking any of these products together may increase the potential for internal bleeding or stroke.

34% of Americans are taking some kind of dietary supplement along with a prescription medication, according to the NHANES study. Australian figures are thought to be slightly less than that.

The bottom line is to make sure you consult with an appropriate health professional before taking any dietary supplement or medication. Tell them about all your over-the-counter (OTC) and prescribed medications and any vitamins, minerals and other dietary supplements. Make sure also, that your health professional understands the pros and cons of both mainstream and alternative therapies.

Leave a Reply

Your email address will not be published. Required fields are marked *